Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 65, NWS San Angelo, TX

August 21, 2004Irion County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 21, 2004, 4:13 PM CDT for Irion County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2004, 4:13 PM CDT (21:13 UTC)
Expired
Aug 21, 2004, 6:15 PM CDT
In force
2 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Irion County, TX

The radar

The San Angelo radar (KSJT), 64 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1022 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 212116
FFWSJT
TXC235-212315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
413 PM CDT SAT AUG 21 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  IRION COUNTY IN WEST CENTRAL TEXAS

* UNTIL 615 PM CDT

* AT 408 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM A THUNDERSTORM OVER WEST CENTRAL IRION COUNTY...OR
  ABOUT 23 MILES NORTHEAST OF BIG LAKE. THE STORM PRODUCING FLASH    
  FLOODING WAS NEARLY STATIONARY. LAW ENFORCEMENT REPORTED THAT THE  
  INTERSECTION OF HIGHWAY 163 AND 2469 WAS FLOODED. RAINFALL AMOUNTS 
  OF 2 TO 4 INCHES HAVE BEEN ESTIMATED BY RADAR WITH AN ADDITIONAL 1 
  TO 2 INCHES EXPECTED THROUGH 6 PM...AND THIS WILL CAUSE ADDITIONAL 
  FLOODING OF LOW WATER CROSSINGS. 

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER      
  MAINLY RURAL AREAS OF WESTERN IRION COUNTY.

TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE.
REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 3130 10126 3129 10103 3152 10100 3151 10126

$$
1 follow-up statement
000 
WGUS74 KSJT 212233
FFSSJT
TXC235-212300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
535 PM CDT SAT AUG 21 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR IRION COUNTY UNTIL
615 PM CDT...

AT 518 PM CDT...DOPPLER RADAR ESTIMATED THAT 2 TO 3 INCHES OF RAIN 
HAVE FALLEN OVER SOUTHWESTERN IRION COUNTY SINCE 4 PM...WITH 
ADDITIONAL RAINFALL UP TO 1 INCH EXPECTED BY 615 PM CDT. THIS WILL 
CONTINUE TO PRODUCE FLOODING OF LOW WATER CROSSINGS AND POOR 
DRAINAGE AREAS.

AT 520 PM CDT...COUNTY OFFICIALS CONTINUED TO REPORT THAT HIGHWAY 
163 AT FM 2469 IS FLOODED.  MANY DRAWS AND CREEKS ARE FLOWING WITH 
RUNOFF FROM THESE HEAVY RAINS.  OTHER LOW AREAS OF 
ROADS...ESPECIALLY COUNTY ROADS MAY HAVE WATER COVERING THEM.  

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH 
MAY BE TOO GREAT TO ALLOW SAFE PASSAGE. REMEMBER...MOST FLASH FLOOD 
DEATHS OCCUR IN VEHICLES.


$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:17 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 21, 2:17 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
217 PM CDT SAT AUG 21 2004

.SHORT TERM...ONE OF THE LAST WAVES IN THE SERIES IS CURRENTLY
MOVING ACROSS THE AREA THIS AFTERNOON AND SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED WITH THIS FEATURE IN ASSOCIATION WITH OUT FLOW
BOUNDARIES THAT ARE MARCHING ALL ACROSS THE AREA. DOES APPEAR THAT
THIS SHOULD BE THE LAST MAJOR RAINFALL EVENT FOR THE NEXT SEVERAL
DAYS. THE WATER VAPOR IMAGERY IS SHOWING THAT THE TROPICAL MOISTURE
PLUM HAS SHIFTED TO THE SOUTH. THE GFS IS NOW MORE WET THAN THE
ETA. THE ETA HAS HAD THE BETTER TRACK RECORD IN THE SHORT TERM AS OF
LATE AND WILL CONTINUE TO TREND TOWARDS THE DRIER ETA WITH THE
FORECAST PACKAGE. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE
LIKELY OVER THE SOUTHERN 2/3RDS OF THE FORECAST AREA THIS AFTERNOON
AND EARLY EVENING...BUT BY MID-EVENING A DEFINITE DIMINISHING TREND
SHOULD BE NOTED AS SHORT WAVE ENERGY LIFTS NORTHEAST AND SUBSIDENCE
IN ITS WAKE MOVES IN AND SHUTS DOWN THE ACTIVITY OVER MUCH OF THE
AREA.

CAN NOT RULE OUT SOME SHOWER ACTIVITY TOMORROW AFTERNOON WITH
DAYTIME HEATING...BUT AGAIN NOT EXPECTING THE WIDESPREAD HEAVY
RAINS THAT WE HAVE SEEN THIS PAST WEEK. STILL EXPECTING TEMPERATURES
TOO REBOUND ONCE WE GET RID OF THE CLOUD COVER...BUT WITH ALL OF
THE MOISTURE AND GREEN UP...WILL BE TOUGH TO GET TOO WARM AGAIN THE
REST OF THE SUMMER.

&&

.LONG TERM...STILL EXPECTING SHORT WAVE RIDGING TO BUILD IN AHEAD OF
DEVELOPING WEST COAST TROUGH THROUGH NEXT WEEK. THERE ARE SOME
HINTS THAT WHAT IS LEFT OF THE CUT OFF LOW CURRENTLY OFF OF THE WEST
COAST WILL MOVE ACROSS THE AREA TUESDAY NIGHT. THERE ARE SOME HINTS
THAT IT COULD PRODUCE SOME THUNDERSTORM ACTIVITY TUESDAY NIGHT
ACROSS THE SOUTHERN PORTIONS OF THE FORECAST AREA. AFTER THAT THERE
IS NOTHING REALLY TOO KEY ON FOR PRECIPITATION IN THE REMAINDER OF
THE EXTENDED WITH TEMPERATURES AT OR BELOW NORMAL. HOWEVER...WILL
HAVE TO WATCH FOR WAVES AHEAD OF THE WEST COAST TROUGH THAT SHOULD
BE ESTHABLISED BY THAT TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     70  92  72  94 /  10  20  10   0
SAN ANGELO  70  91  71  94 /  30  10  10   0
JUNCTION    72  91  72  94 /  30  20  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

27/BRAZZELL
Hazardous weather outlook, Aug 21, 1:49 PM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
149 PM CDT SAT AUG 21 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-221900-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
149 PM CDT SAT AUG 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...NUMEROUS THUNDERSTORMS COVERED PORTIONS OF WEST CENTRAL
TEXAS AGAIN TODAY...THE STORMS FORMED ALONG A OLD FRONTAL BOUNDARY
AND SEVERAL OLD OUTFLOW BOUNDARIES.  THE RAIN SHOULD DECREASE AROUND
SUNSET. VERY HEAVY RAINFALL IS POSSIBLE AND WITH THE NEAR SATURATED
GROUND FLOODING OF LOW LYING AREAS IS LIKELY.  A FEW STORMS MAY
PRODUCE GUSTY WINDS AND SMALL HAIL...AND A STORM OR TWO MAY REACH
SEVERE LEVELS.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 21, 1:01 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
101 PM CDT SAT AUG 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      COLEMAN                 31.83N 99.43W
08/21/2004                   COLEMAN            TX   LAW ENFORCEMENT

            SEVERAL STREETS FLOODED

&&

BRAZZELL
Local storm report, Aug 21, 1:03 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SAN ANGELO TX
103 PM CDT SAT AUG 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             2 E VANCOURT            31.34N 100.14W
08/20/2004  0.88 INCH        TOM GREEN          TX   PUBLIC

0635 PM     HAIL             ROWENA                  31.65N 100.05W
08/20/2004  1.00 INCH        RUNNELS            TX   LAW ENFORCEMENT

0648 PM     HAIL             BALLINGER               31.74N 99.96W
08/20/2004  2.75 INCH        RUNNELS            TX   LAW ENFORCEMENT

0802 PM     TSTM WND GST     VOCA                    31.01N 99.18W
08/20/2004  65 MPH           MCCULLOCH          TX   TRAINED SPOTTER

            REPORTED 2.5 INCH DIAMETER OAK TREE LIMBS DOWN.

0910 AM     FLASH FLOOD      SAN SABA                31.20N 98.72W
08/21/2004                   SAN SABA           TX   LAW ENFORCEMENT

            SEVERAL STREETS ARE CLOSED IN SAN SABA AND SEVERAL COUNTY
            ROADS WERE FLOODED.

1000 AM     FLASH FLOOD      BROWNWOOD               31.71N 98.99W
08/21/2004                   BROWN              TX   LAW ENFORCEMENT

            LAW ENFORCEMENT CENTER REPORTED NUMEROUS ROADS FLOODED IN
            SOUTHERN BROWN COUNTY INCLUDING THE CITY OF BROWNWOOD

1109 AM     FLASH FLOOD      BROWNWOOD               31.71N 98.99W
08/21/2004                   BROWN              TX   EMERGENCY MNGR

            STREETS IN BROWNWOOD COUNTINUE TO BE FLOODED DUE TO
            RUNOFF. ALSO THERE ARE SOME REPORTS OF WATER HAVING
            ENTERED SOME DWELLINGS.

1218 PM     FLASH FLOOD      VOCA                    31.01N 99.18W
08/21/2004                   MCCULLOCH          TX   LAW ENFORCEMENT

            WATER OVER ROADS

1230 PM     FLASH FLOOD      COLEMAN                 31.83N 99.43W
08/21/2004                   COLEMAN            TX   LAW ENFORCEMENT

            SEVERAL STREETS FLOODED

1242 PM     FLASH FLOOD      SAN SABA                31.20N 98.72W
08/21/2004                   SAN SABA           TX   LAW ENFORCEMENT

            FLOODING CONTINUES ON SECONDARY ROADS AND STREETS RAPID
            RISES ALSO NOTED ON THE MAINSTEM RIVERS.

&&

BRAZZELL
Local storm report, Aug 21, 1:34 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE SAN ANGELO TX
134 PM CDT SAT AUG 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1242 PM     FLASH FLOOD      SAN SABA                31.20N 98.72W
08/21/2004                   SAN SABA           TX   LAW ENFORCEMENT

            FLOODING CONTINUES ON SECONDARY ROADS AND STREETS RAPID
            RISES ALSO NOTED ON THE MAINSTEM RIVERS. HIGHWAY 190 TO
            RICHLAND SPRINGS FROM SAN SABA WAS CLOSED.

&&

BRAZZELL
Local storm report, Aug 21, 3:18 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
318 PM CDT SAT AUG 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0304 PM     FLASH FLOOD      COLEMAN                 31.83N 99.43W
08/21/2004                   COLEMAN            TX   LAW ENFORCEMENT

            FLOODING REPORTED IN THE CENTRAL PORTIONS OF THE COUNTY

0305 PM     HAIL             15 WSW MERTZON          31.18N 101.05W
08/21/2004  1.75 INCH        IRION              TX   LAW ENFORCEMENT

&&

BRAZZELL
Local storm report, Aug 21, 3:38 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
338 PM CDT SAT AUG 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TSTM WND GST     17 W MERTZON            31.26N 101.10W
08/21/2004  60 MPH           IRION              TX   LAW ENFORCEMENT

            REPORT CAME FROM THE INTERSECTION OF HIGHWAY 163 AND 2469

&&

BRAZZELL
Local storm report, Aug 21, 3:56 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
356 PM CDT SAT AUG 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0354 PM     FLASH FLOOD      NW BRADY                31.14N 99.33W
08/21/2004                   MCCULLOCH          TX   DEPT OF HIGHWAYS

            TXDOT REPORTED FLOODING OVER MUCH OF MCCULLOCH COUNTY.
            THE WORST CONDITIONS WERE LOCATED OVER NORTWEST PORTIONS
            OF THE COUNTY WHERE FM 765 IS CLOSED.

&&

BRAZZELL

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:21 PM CDTSevere Thunderstorm WarningSJTKimble, McCulloch, Mason54 min
Aug 20, 8:06 PM CDTSevere Thunderstorm WarningSJTSan Saba54 min
Aug 20, 8:14 PM CDTFlash Flood WarningSJTMcCulloch3 hr
Aug 20, 9:58 PM CDTSevere Thunderstorm WarningSJTTom Green62 min
Aug 21, 8:29 AM CDTFlash Flood WarningSJTBrown, San Saba91 min
Aug 21, 10:51 AM CDTFlash Flood WarningSJTColeman, McCulloch, San Saba114 min
Aug 21, 2:41 PM CDTSevere Thunderstorm WarningSJTIrion64 min
Aug 21, 2:51 PM CDTFlash Flood WarningSJTBrown, Coleman, McCulloch, San Saba3 hr
Aug 21, 3:37 PM CDTSevere Thunderstorm WarningSJTSterling53 min
Aug 21, 5:02 PM CDTFlash Flood WarningSJTCrockett118 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.